Hannah was taking the antibiotic, minocycline for mild acne. Three weeks after starting the medication she began feeling unwell and developed a fever, rash and edema of the face. It was suspected that she was having a drug reaction and she was taken off of the antibiotic and put on oral steroids. Her symptoms returned upon weaning off the steroids a first time. It was during the second attempt at weaning off the prednisone that Hannah's condition dramatically declined...
On April 19, 2011, my daughter Hannah’s heart failed while she was sitting in a doctor’s office. After forty-eight minutes of reviving her at the hospital next door, the team got a pulse and inserted an impella device. She was flown by medicopter to Cedars-Sinai Medical Center in Los Angeles. When she arrived at Cedars, she had no heart beat or pulse. It had ceased upon entering the helicopter. Hannah eventually had fasciotomies, flaying open both her legs; two open heart surgeries; and the loss of all her major organs. She had a BiVAD artificial heart implanted and later removed due to her own heart’s striving for life. She endured hundreds of x-rays, scans, severe starvation, and lost her colon and part of her pancreas. I could add more. Hannah was in and out of consciousness until she died 102 days later, two weeks after her seventeenth birthday. Cause of death, myocarditis and multiple organ failure due to minocycline-induced drug reaction with eosinophilia and systemic symptoms . ~ Nancy Szakacsy
In the devastating aftermath of Hannah's death, her family was left with many questions. Feeling alone and confounded by the mystery of this condition, DRESS, which so few people had ever heard of, Hannah's mother, Nancy, took it upon herself to fight for others and tell Hannah's story. Her book, Hannah Was Here, D.R.E.S.S .and alarm that must be heard, was written to warn others about the potential harmful effects of certain drugs and to educate about DRESS Syndrome.